Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Northern Indiana

May 9, 2003White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2003, 1:13 AM EST for White County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 1:13 AM EST (06:13 UTC)
Expired
May 9, 2003, 1:45 AM EST
In force
32 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Indianapolis radar (KIND), 124 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KIWX 090613
SVRIWX
INC181-090645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 AM EST FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 145 AM EST

* AT 109 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND  
  SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL 
  ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WOLCOTT TO 8 
  MILES SOUTH OF WOLCOTT TO 11 MILES SOUTHWEST OF BROOKSTON...MOVING 
  EAST AT 55 MPH. 

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  REYNOLDS
  CHALMERS
  BROOKSTON
  MONTICELLO
  BURNETTSVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS LINE OF SEVERE STORMS SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4087 8729 4062 8715 4035 8711 4054 8656
          4076 8658 4092 8658

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:20 AM EST, 53 minutes earlier.

Area forecast discussion, May 9, 12:20 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 AM EST FRI MAY 9 2003

6Z TAF DISCUSSION...
LINE OF STG/SVR STORMS RACING NW TOWARDS THE CWA. EXTRAPOLATION
PLACED THIS LINE INTO KSBN AFTER 7Z...WITH SOME WEAKER CELLS PRIOR
TO THIS...THEN TO KFWA AFTER 8Z. WILL GIVE A BRIEF BREAK TO THE
PRECIP UNTIL NEXT BATCH OF PCPN IN MO MOVES ALONG THE WARM FRONT AND
TOWARDS THE AREA. WILL INTRODUCE -SHRA TOWARDS SUNRISE...BUT HOLD
OFF ON PREDOMINATE THUNDER FOR NOW. AFTER THIS LINGERING HAZE WITH
MVFR VSBYS AS WARM FRONT MOVES NORTH AND WINDS SHIFT LATE MORNING
INTO THE AFTERNOON.

FISHER

THURS AFTN DISCUSSION...
ACTIVE PATTERN WITH SEVERAL SHORT WAVES TO MOVE ACROSS REGION
THROUGH SAT NIGHT. TIMING/STRENGTH/LOCATION OF THESE WAVES WILL HAVE
LARGE IMPACTS ON FORECAST THROUGH WEEKEND. FOR TONIGHT...INITIAL
AREA OF CONVECTION AHEAD OF WARM FRONT MOVING ACROSS SRN ILLINOIS.
NOT CONFIDENT THIS AREA WILL MAKE IT INTO CWFA THIS EVENING AS IT
OUT RUNS WARM FRONT AND INSTABILITY AND NEW CONVECTION DEVELOPS
FARTHER WEST. WILL HAVE A CHANCE THIS EVENING TO ACCOUNT FOR THESE
STORMS. THE NEW CONVECTION FARTHER WEST IS EXPECTED TO RIDE THE WARM
FRONT AS IT LIFTS NORTH TONIGHT AND MOVE ACROSS OUR AREA OVERNIGHT.
GOOD OMEGA PROGGED BY MODELS BEWEEN 06Z AND 15Z WITH INCREASING MID
LEVEL INSTABILITY. BEING NORTH OF FRONT...LARGE HAIL AND HEAVY RAIN
WOULD BE GREATEST THREAT. WILL CONTINUE WITH CATEGORICAL POPS BUT
SOME CONCERN HOW FAR EAST THIS WILL MAKE IT TONIGHT. SHOULD LINGER
IN THE EAST DURING THE MORNING.

NO GOOD TRIGGER FOR FRI AFTERNOON BUT INSTABILITY INCREASES...
ESPECIALLY SOUTHEAST. IF CONVECTION CAN BE TRIGGERED...SEVERE WILL
BE A GOOD BET...WITH WIND AND HAIL THE THREATS. MODELS INDICATING
ANOTHER MCS ACROSS THE LOWER GREAT LAKES FRI NIGHT WITH ANOTHER S/W.
CONTINUED CHC POPS FOR THIS SCENARIO. SAT AFTERNOON AND SAT NIGHT
AGAIN UNSTABLE IN WARM SECTOR AND AHEAD OF APCHG COLD FRONT. HIGH
CHANCE POPS FOR NOW. COLDER AND DRIER AIR STARTS TO MOVE IN ON
SUNDAY. SOME WRAP AROUND MOISTURE INDICATED BY MODELS SO KEPT A
CHANCE OF SHRA SUNDAY.

TEMPERATURES THIS TIME OF YEAR ARE HIGHLY DEPENDANT ON CLOUD COVER.
WITH POTENTIAL FOR MCS AND DEBRIS CLOUDS EACH DAY...TEMPS COULD BE
TEMPERED A BIT. WITH FAIR AMOUNT OF SUNSHINE...FRIDAY AND SATURDAY
COULD EASILY BE INTO THE 80S. FOR NOW...WL CONFINE 80S TO SOUTHERN
HALF OF CWA AND UPPER 70S NORTH AND EAST.

ON MONDAY A LOW OVER THE NORTHERN GREAT LAKES WILL MOVE AWAY FROM
OUR CWA AND THEN HIGH PRESSURE BUILDS INTO OUR CWA FOR TUESDAY AND
WEDNESDAY. THEN ON THURSDAY A LOW WILL BE OVER TEXAS WITH A WARM
FRONT THROUGH THE SOUTHEASTERN UNITED STATES. THE ECMWF, MRF, AND
GEM BASICALLY AGREE WITH EACH OTHER ON THIS SCENARIO. HOWEVER, THE
ECMWF MOVES THE LOW AWAY FROM MICHIGAN SLOWER DURING THE MIDDLE PART
OF THE WEEK THAN THE OTHERS DO AND THE GFS HAS OUR CWA WET FOR
THURSDAY AS IT BRINGS UP A WARM FRONT NORTHWARD THROUGH INDIANA. SO
FOR THIS TIME FRAME, IT LOOKS LIKE THERE COULD STILL BE A CHANCE FOR
RAIN SUNDAY NIGHT AS THAT LOW BEGINS TO MOVE AWAY AND THEN DRY
THROUGH AT LEAST THURSDAY. MRF MOS HAS BEEN TRENDING COOLER WITH
TEMPS AND SURROUNDING OFFICES COOLED THEIR TEMPS...SO I EDITED SOME
OF THE MAX/MIN TEMPS TO REFLECT A COOLER WEEK AND TO AGREE WITH
NEIGHBORING OFFICES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 8, 4:41 AM EST, 20 hours 32 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 AM EST THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTH INTO THE REGION OVERNIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT
AFTER MIDNIGHT. THE GREATEST THREAT AT THIS TIME APPEARS TO BE HEAVY
RAINFALL. HOWEVER...THERE IS A SLIGHT RISK FOR THE STRONGER
THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING...MAINLY NORTH OF US
6...IN ASSOCIATION WITH THE WARM FRONT. SOUTH OF THE FRONT...THERE
WILL BE A CHANCE FOR THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON INTO
SUNDAY...WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:26 AM ESTSevere Thunderstorm WarningIWXHuntington34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.